I went to an ENT with symptoms of trouble swallowing and soar throat. He did a scope and said my vocal cords looked inflamed. He diagnosed LPR. He put me on 20mg prilosec once a day for a month. My symptoms seemed to get worse. I started belching alot when I ate, my throat got more soar and started to get mild heart burn which I didn't have prior to taking the prilosec. Is there an explanation for this? After a month I went back for my follow up and he had me get my blood and ultra sound done for my tyroid. They where normal. After that he said he was stumped and he couldn't help me any more. I have read that you are actually recommended to take 40mg of prilosec twice a day for up to 6 months for LPR. Is this correct? If it is when should you take it? Also, would the prilosec be causeing the belching and burning?
On a side note I had an endoscopy done about a year ago for LLQ abdominal pain. I was positive for H. pylori but negative for ulcers. Everything else was normal. I took meds for the H.pylori recently and they were shown to be eradicated per a breath test. My LPR seemed to get works when I was on this course of antibiotics. I have taken many other antibiotics recently to try to clear up the abdominal pain. Can anitbiotics cause LPR? Thanks for your help.
To start off with your last question, can antibiotics cause LPR? No. But they can certainly contribute. When you take antibiotics, it's like dropping a nuke on a city to kill all the bad guys. Sure, you get the bad guys, but you also obliterate the good guys. Antibiotics will kill both the good and bad bacteria, meaning that your digestion will be out of whack, which can cause heartburn. Given your history, you might do well to take a good probiotic supplement for a while. I would also recommend eating papaya in some form (the fruit or pulp, not just the juice). It helps a lot with reflux.
As for the medication, ask your doctor to change you from Prolosec to some other PPI, since it seems Prilosec isn't agreeing with you. Sometimes that's just what happens: one medication won't work that well while another works phenomenally.
The belching and burning pain may be caused by a number of things, but there's a fair chance that if you had h. pylori you might have also had gastritis, and if that was the case, the gastritis might have returned. In the process, you may have also developed esophagitis.
My recommendation: go back to your doc, see if you can take some other PPI., and see how that works for you. It might take a while before you get something that really works. You might also do well to supplement your diet with a few extras, like DGL (which you'd chew before meals), probiotics, and papaya fruit (or papaya extract supplements) after meals.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.